Washington, 2021Debris Flow in Washington, February 2, 2021
February 2, 2021 · NWS OTX · 1 event in 1 county or zone
After heavy January precipitation, a large rock slide occurred on February 2nd when the upper section of a rock slope fell. A portion of US-2 in Pine Canyon, between Orondo and Waterville, were closed due to the debris covered roadway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After heavy January precipitation, a large rock slide occurred on February 2nd when the upper section of a rock slope fell. A portion of US-2 in Pine Canyon, between Orondo and Waterville, were closed due to the debris covered roadway. The rock slide pulled the cable netting and sheared off a cable anchor. The clean up took over a month to complete.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 2, 2:18 AM PST, 1 hour 42 minutes earlier.
Area forecast discussion, Feb 2, 2:18 AM PST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
218 AM PST Tue Feb 2 2021
.SYNOPSIS...
The passage of a frontal system will bring rain and mountain snow
to the Inland Northwest today. The afternoon will also be quite
breezy across the Columbia Basin and West Plains with gusts of
30 mph or more. The Cascades and the mountains of the Idaho
Panhandle will receive snow Thursday night into Friday. The
weekend looks seasonably cool and mainly dry.
&&
.DISCUSSION...
Today and tonight: A moist frontal system will move across eastern
Washington and north Idaho today. Light to moderate precipitation
will be focused over the Idaho Panhandle for much of the day ahead
of and along the slow moving front. Morning snow levels are
expected to be around 4000-4500 feet and fall below 3000 feet by
early evening. For elevations above 5000 feet snow accumulations
of 3 to 6 inches are expected by this evening, but accumulations
below 4000 feet will be relatively light with much of today's
precipitation falling as rain or a rain/snow mix. This afternoon
and early evening scattered post frontal showers are advertised
by the models under the cold upper level trough. The NAM and GFS
generate clusters of showers across Ferry and Stevens counties
this afternoon and early this evening. We may see some higher
reflectivity showers across the Palouse as well. Rain, snow, or
graupel will be possible under these showers. Gusty post frontal
winds will also develop across the Upper Columbia Basin and West
Plains. Places like Ritzville, Davenport, Wilbur, Washtucna, and
Airway Heights will experience southwest winds of 15 to 20 mph
with gusts of 30 mph or more. Winds will subside this evening as
low pressure deepening along the coast of Washington reverses our
pressure gradient causing southwest winds in the evening to become
light out of the southeast overnight. Decreasing winds and partly
cloudy skies will allow temperatures to dip into the 20s and low
30s.
Wednesday: The weather on Wednesday will be mainly dry. Afternoon
showers are expected to develop over the central and southern
Idaho Panhandle. Mid-level northwest flow under the departing cold
trough will produce minor accumulations across the high terrain of
Shoshone, Clearwater and Idaho counties. For central Washington,
clearing skies and afternoon temperatures in the 40s will make for
a relatively mild day for early February. /GKoch
Thursday through Monday: Our forecast area will be situated
downstream of an upper level ridge located over the Eastern
Pacific Ocean. A few weak impulses will drop down from the
North/Northwest, bringing chances for light mountain snow
throughout the period.
Thursday into Friday, a quick moving wave will bring snow mainly
to the Cascade crest and Idaho Panhandle as strong mid level
westerly flow likely creates a precipitation shadow over much of
Central and Eastern Washington. 850mb winds around 30 kts may lead
to locally breezy conditions especially on the exposed ridges of
the Cascades. Friday will be the warmest day of the period before
temperatures drop back down to near average this weekend.
Another wave currently expected to arrive Sunday could bring
light snow mainly to the Cascade crest/Idaho Panhandle. RC
&&
.AVIATION...
06Z TAFs: A slow moving front will bring some light shower threat
to the TAF sites, with the better risk over GEG/SFF/COE/PUW/LWS
tonight and Tuesday, with risk waning later Tuesday. The threat of
snow will mix in around GEG/SFF/COE/PUW by Tuesday evening,
especially after about 01-03Z, but the threat is low and impacts
should be limited. Some patchy fog is possible near the Cascades
and western Basin and some of the northern valleys, but confidence
in impacts is low. But the precipitation and fog potential will
bring at some risk for MVFR/IFR conditions. Low Level Wind Shear
is mentioned between 6Z- 17Z Tuesday until enough mixing with the
front occurs to increase mostly southwest surface winds with some
gusts later Tuesday that continues into the afternoon. /Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 28 40 26 38 30 / 30 10 10 0 10 20
Coeur d'Alene 46 28 40 26 37 31 / 60 10 10 0 10 20
Pullman 46 30 40 28 39 33 / 70 10 20 0 10 30
Lewiston 50 33 44 33 46 38 / 50 10 20 10 10 30
Colville 46 25 38 21 37 25 / 30 10 0 0 0 10
Sandpoint 42 30 37 26 34 31 / 70 40 10 0 10 30
Kellogg 43 28 37 28 34 32 / 80 40 40 10 20 50
Moses Lake 51 30 46 28 46 33 / 10 10 0 0 0 0
Wenatchee 46 28 41 29 42 34 / 10 20 0 0 0 20
Omak 45 28 40 25 39 30 / 30 10 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Feb 1, 6:47 AM PST, 21 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
647 AM PST Mon Feb 1 2021
WAZ038-042-021515-
Okanogan Highlands-East Slopes Northern Cascades-
647 AM PST Mon Feb 1 2021
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Winter driving conditions will occur today and tonight in the
north Washington Cascades and elevations above 4000 feet in the
Okanogan Highlands.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
More mountain snow is expected for the Cascade Crest on Tuesday
and again Thursday into Thursday night.
IDZ002-003-026-027-WAZ032>036-041-043-044-021515-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
647 AM PST Mon Feb 1 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
IDZ001-004-WAZ031-037-021515-
Northern Panhandle-Central Panhandle Mountains-
Northeast Blue Mountains-Northeast Mountains-
647 AM PST Mon Feb 1 2021
This Hazardous Weather Outlook is for portions of North Idaho...
Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Periods of snow are expected Tuesday through Friday for the
mountains of the Idaho Panhandle and the mountains of northeast
Washington. Motorists may encounter winter driving conditions at
Lookout Pass on Interstate 90 and on some mountain roads in
northeast Washington like Flowery Trail road this week.
Debris Flow, Douglas
- When
- February 2, 4:00 AM PST to 4:30 AM PST
- Where
- Douglas County, 3.56 mi W of Waterville to 3.57 mi W of Waterville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 47.652, -120.147
The Washington Department of Highways reported a large rock slide on US-2 in Pine Canyon. The debris covered approximately 300 yards, which included many large rocks. The highway was closed from MP140 near Orondo to MP148 near Waterville. There was no known time of reopening the road at time of report.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, February 2 to 18, 2021$550,000 · 1 event
- Winter Storm and Winter Weather in New York, February 2 to 3, 2021$80,000 · 9 events
- Coastal Flood in New Hampshire, February 2, 2021$75,000 · 1 event
- Cold in North Carolina, February 2 to 3, 20218 events
- Winter Storm in New York, February 2 to 3, 20217 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 20216 events
- Heavy Snow and Winter Weather in California, February 2 to 3, 20213 events
- Marine High Wind in North Atlantic Coastal Waters, February 2, 202154 kt wind · 2 events
- High Wind in Virginia, February 2 to 3, 2021$10,000 · 52 kt wind · 2 events
- Winter Weather in West Virginia, February 2 to 3, 20212 events
- Winter Weather in Idaho, February 2 to 3, 20212 events
- Heavy Snow in Wyoming, February 2 to 4, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944954.